The Annals of Probability

Tail estimates for Markovian rough paths

Thomas Cass and Marcel Ogrodnik

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The accumulated local $p$-variation functional [Ann. Probab. 41 (213) 3026–3050] arises naturally in the theory of rough paths in estimates both for solutions to rough differential equations (RDEs), and for the higher-order terms of the signature (or Lyons lift). In stochastic examples, it has been observed that the tails of the accumulated local $p$-variation functional typically decay much faster than the tails of classical $p$-variation. This observation has been decisive, for example, for problems involving Malliavin calculus for Gaussian rough paths [Ann. Probab. 43 (2015) 188–239].

All of the examples treated so far have been in this Gaussian setting that contains a great deal of additional structure. In this paper, we work in the context of Markov processes on a locally compact Polish space $E$, which are associated to a class of Dirichlet forms. In this general framework, we first prove a better-than-exponential tail estimate for the accumulated local $p$-variation functional derived from the intrinsic metric of this Dirichlet form. By then specialising to a class of Dirichlet forms on the step $\lfloor p\rfloor $ free nilpotent group, which are sub-elliptic in the sense of Fefferman–Phong, we derive a better than exponential tail estimate for a class of Markovian rough paths. This class includes the examples studied in [Probab. Theory Related Fields 142 (2008) 475–523]. We comment on the significance of these estimates to recent papers, including the results of Ni Hao [Personal communication (2014)] and Chevyrev and Lyons [Ann. Probab. To appear].

Article information

Source
Ann. Probab., Volume 45, Number 4 (2017), 2477-2504.

Dates
Received: December 2014
Revised: September 2015
First available in Project Euclid: 11 August 2017

Permanent link to this document
https://projecteuclid.org/euclid.aop/1502438432

Digital Object Identifier
doi:10.1214/16-AOP1117

Mathematical Reviews number (MathSciNet)
MR3693967

Zentralblatt MATH identifier
06786086

Subjects
Primary: 47D07: Markov semigroups and applications to diffusion processes {For Markov processes, see 60Jxx} 60B15: Probability measures on groups or semigroups, Fourier transforms, factorization 60G20: Generalized stochastic processes 65C30: Stochastic differential and integral equations

Keywords
Rough path theory Dirichlet form Markov process tail estimates

Citation

Cass, Thomas; Ogrodnik, Marcel. Tail estimates for Markovian rough paths. Ann. Probab. 45 (2017), no. 4, 2477--2504. doi:10.1214/16-AOP1117. https://projecteuclid.org/euclid.aop/1502438432


Export citation

References

  • [1] Bakry, D. and Ledoux, M. (1996). Lévy–Gromov’s isoperimetric inequality for an infinite-dimensional diffusion generator. Invent. Math. 123 259–281.
  • [2] Bass, R. F. (1998). Diffusions and Elliptic Operators. Springer, New York.
  • [3] Bass, R. F., Hambly, B. M. and Lyons, T. J. (2002). Extending the Wong–Zakai theorem to reversible Markov processes. J. Eur. Math. Soc. (JEMS) 4 237–269.
  • [4] Baudoin, F. and Ouyang, C. (2015). On small time asymptotics for rough differential equations driven by fractional Brownian motions. In Large Deviations and Asymptotic Methods in Finance. Springer Proc. Math. Stat. 110 413–438. Springer, Cham.
  • [5] Baudoin, F., Ouyang, C. and Tindel, S. (2014). Upper bounds for the density of solutions to stochastic differential equations driven by fractional Brownian motions. Ann. Inst. Henri Poincaré Probab. Stat. 50 111–135.
  • [6] Baudoin, F., Ouyang, C. and Zhang, X. (2015). Varadhan estimates for rough differential equations driven by fractional Brownian motions. Stochastic Process. Appl. 125 634–652.
  • [7] Baudoin, F., Ouyang, C. and Zhang, X. (2016). Smoothing effect of rough differential equations driven by fractional Brownian motions. Ann. Inst. Henri Poincaré Probab. Stat. 52 412–428.
  • [8] Bendikov, A. and Saloff-Coste, L. (2005). On the regularity of sample paths of sub-elliptic diffusions on manifolds. Osaka J. Math. 42 677–722.
  • [9] Ben Arous, G., Grădinaru, M. and Ledoux, M. (1994). Hölder norms and the support theorem for diffusions. Ann. Inst. Henri Poincaré Probab. Stat. 30 415–436.
  • [10] Beurling, A. and Deny, J. (1959). Dirichlet spaces. Proc. Natl. Acad. Sci. USA 45 208–215.
  • [11] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • [12] Biroli, M. and Mosco, U. (1995). A Saint-Venant type principle for Dirichlet forms on discontinuous media. Ann. Mat. Pura Appl. (4) 169 125–181.
  • [13] Borell, C. (1975). The Brunn–Minkowski inequality in Gauss space. Invent. Math. 30 207–216.
  • [14] Burkholder, D. L. (1966). Martingale transforms. Ann. Math. Stat. 37 1494–1504.
  • [15] Capitaine, M., Hsu, E. P. and Ledoux, M. (1997). Martingale representation and a simple proof of logarithmic Sobolev inequalities on path spaces. Electron. Commun. Probab. 2 71–81 (electronic).
  • [16] Cass, T. and Friz, P. (2010). Densities for rough differential equations under Hörmander’s condition. Ann. of Math. (2) 171 2115–2141.
  • [17] Cass, T., Hairer, M., Litterer, C. and Tindel, S. (2015). Smoothness of the density for solutions to Gaussian rough differential equations. Ann. Probab. 43 188–239.
  • [18] Cass, T., Litterer, C. and Lyons, T. (2013). Integrability and tail estimates for Gaussian rough differential equations. Ann. Probab. 41 3026–3050.
  • [19] Cass, T. and Lyons, T. (2015). Evolving communities with individual preferences. Proc. Lond. Math. Soc. (3) 110 83–107.
  • [20] Chevyrev, I. and Lyons, T. (2015). Characteristic functions of measures on geometric rough paths. Ann. Probab. To appear.
  • [21] Davies, E. B. (1989). Heat Kernels and Spectral Theory. Cambridge Tracts in Mathematics 92. Cambridge Univ. Press, Cambridge.
  • [22] Dynkin, E. B. (1947). Calculation of the coefficients in the Campbell–Hausdorff formula. Dokl. Akad. Nauk SSSR 57 323–326.
  • [23] Fefferman, C. and Phong, D. H. (1983). Subelliptic eigenvalue problems. In Conference on Harmonic Analysis in Honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981). Wadsworth Math. Ser. 590–606. Wadsworth, Belmont, CA.
  • [24] Fefferman, C. L. and Sánchez-Calle, A. (1986). Fundamental solutions for second order subelliptic operators. Ann. of Math. (2) 124 247–272.
  • [25] Friz, P., Lyons, T. and Stroock, D. (2006). Lévy’s area under conditioning. Ann. Inst. Henri Poincaré Probab. Stat. 42 89–101.
  • [26] Friz, P. and Riedel, S. (2013). Integrability of (non-)linear rough differential equations and integrals. Stoch. Anal. Appl. 31 336–358.
  • [27] Friz, P. and Riedel, S. (2014). Convergence rates for the full Gaussian rough paths. Ann. Inst. Henri Poincaré Probab. Stat. 50 154–194.
  • [28] Friz, P. and Victoir, N. (2008). On uniformly subelliptic operators and stochastic area. Probab. Theory Related Fields 142 475–523.
  • [29] Friz, P. and Victoir, N. (2010). Differential equations driven by Gaussian signals. Ann. Inst. Henri Poincaré Probab. Stat. 46 369–413.
  • [30] Friz, P. K. and Hairer, M. (2014). A Course on Rough Paths. Springer, Cham.
  • [31] Friz, P. K. and Victoir, N. B. (2010). Multidimensional Stochastic Processes as Rough Paths: Theory and Applications. Cambridge Studies in Advanced Mathematics 120. Cambridge Univ. Press, Cambridge.
  • [32] Fukushima, M., \normalfontŌshima, Y. and Takeda, M. (1994). Dirichlet Forms and Symmetric Markov Processes. de Gruyter, Berlin.
  • [33] Gromov, M. (1996). Carnot-Carathéodory spaces seen from within. In Sub-Riemannian Geometry. (A. Bellaiche and J. Risler, eds.) 79–323. Birkhäuser, Basel.
  • [34] Hairer, M. and Pillai, N. S. (2013). Regularity of laws and ergodicity of hypoelliptic SDEs driven by rough paths. Ann. Probab. 41 2544–2598.
  • [35] Hao, N. (2014). The decay rate of the expected signature of a Gaussian process. Personal communication.
  • [36] Inahama, Y. (2016). Short time kernel asymptotics for rough differential equation driven by fractional Brownian motion. Electron. J. Probab. 21 Paper No. 34, 29.
  • [37] Jerison, D. (1986). The Poincaré inequality for vector fields satisfying Hörmander’s condition. Duke Math. J. 53 503–523.
  • [38] Jerison, D. and Sánchez-Calle, A. (1987). Subelliptic, second order differential operators. In Complex Analysis, III (College Park, Md., 198586). Lecture Notes in Math. 1277 46–77. Springer, Berlin.
  • [39] Jerison, D. S. and Sánchez-Calle, A. (1986). Estimates for the heat kernel for a sum of squares of vector fields. Indiana Univ. Math. J. 35 835–854.
  • [40] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Springer, New York.
  • [41] Lyons, T. (2004). Differential equations driven by rough paths (handwritten Saint-Flour notes).
  • [42] Lyons, T. and Stoica, L. (1999). The limits of stochastic integrals of differential forms. Ann. Probab. 27 1–49.
  • [43] Lyons, T. and Zeitouni, O. (1999). Conditional exponential moments for iterated Wiener integrals. Ann. Probab. 27 1738–1749.
  • [44] Lyons, T. J. (1998). Differential equations driven by rough signals. Rev. Mat. Iberoam. 14 215–310.
  • [45] Lyons, T. J., Caruana, M. and Lévy, T. (2007). Differential Equations Driven by Rough Paths. Springer, Berlin.
  • [46] Lyons, T. J. and Zhang, T. S. (1994). Decomposition of Dirichlet processes and its application. Ann. Probab. 22 494–524.
  • [47] Ma, Z. M. and Röckner, M. (1992). Introduction to the Theory of (Nonsymmetric) Dirichlet Forms. Springer, Berlin.
  • [48] Montgomery, R. (2002). A Tour of Subriemannian Geometries, Their Geodesics and Applications. Amer. Math. Soc., Providence, RI.
  • [49] Nagel, A., Stein, E. M. and Wainger, S. (1985). Balls and metrics defined by vector fields. I. Basic properties. Acta Math. 155 103–147.
  • [50] Riedel, S. (2014). Talagrand’s transportation-cost inequality and applications to (rough) path spaces. Preprint. Available at arXiv:1403.2585.
  • [51] Rogers, L. C. G. and Williams, D. (2000). Diffusions, Markov Processes, and Martingales. Vol. 1. Cambridge Univ. Press, Cambridge.
  • [52] Strichartz, R. S. (1987). The Campbell–Baker–Hausdorff–Dynkin formula and solutions of differential equations. J. Funct. Anal. 72 320–345.
  • [53] Stroock, D. W. (1988). Diffusion semigroups corresponding to uniformly elliptic divergence form operators. In Séminaire de Probabilités, XXII 316–347. Springer, Berlin.
  • [54] Sturm, K.-T. (1994). Analysis on local Dirichlet spaces. I. Recurrence, conservativeness and $L^{p}$-Liouville properties. J. Reine Angew. Math. 456 173–196.
  • [55] Sturm, K.-T. (1995). Analysis on local Dirichlet spaces. II. Upper Gaussian estimates for the fundamental solutions of parabolic equations. Osaka J. Math. 32 275–312.
  • [56] Sturm, K. T. (1996). Analysis on local Dirichlet spaces. III. The parabolic Harnack inequality. J. Math. Pures Appl. (9) 75 273–297.
  • [57] Talagrand, M. (2014). Upper and Lower Bounds for Stochastic Processes: Modern Methods and Classical Problems. Springer, Heidelberg.